Heroin is an illegally obtained drug that can have an immediate effect after ingestion. Some are short-lived and cause repeated doses every day. This is just one of the signs of heroin use.
Behavioral Signs of Heroin Use
A person’s entire universe revolves around heroin once they become addicted. Changes in their life become obvious. Heroin use causes many problems and changes in behavior, but that does not deter use.
It becomes a top priority as the person’s behavior adapts to the misguided comfort of heroin. They may become secretive and begin to show erratic or aggressive behavior. They may skip family or work obligations to get more of the drug.
Withdrawal from once enjoyed social events and friends begin. Family and friends notice money or other valuables come up missing whenever the person is around. Loved ones may also notice the person avoids being around them.
When they do, they sleep more and stop paying attention to personal hygiene. They spend more time trying to obtain, use and recover from heroin than they spend with loved ones. Needles, syringes, glass pipes and other paraphernalia are not far from their presence.
Physical and Psychological Signs of Heroin Use
The physical and psychological signs that a person uses heroin varies. Factors include their genetic makeup, amount and frequency of use, and level of dependency. These signs and symptoms are also synonymous with the side effects of using heroin.
Short-term, a person may have signs such as:
- Clouded thinking
- Drowsiness that lasts several hours
- Euphoric rush, followed by a slowed heart rate
- Flushed skin
- Heaviness of limbs
- Nausea and vomiting
- Severe itching
Heroin produces a downer effect where the person enters a state of relaxation. It changes chemicals in the brain that affects pleasure centers. Heroin abuse also blocks a person’s brain from perceiving pain. They may successfully conceal signs of heroin use for a period of time.
Continued use becomes harder to hide. It is also dangerous and can lead to an overdose.
Overdose Signs of Heroin Use
A person risks having a severe reaction to using heroin that requires immediate medical attention. Otherwise, they face the risk of overdosing. Toxicity may relate to the purity level of the heroin a person ingests. Poisonous additions may also cause a serious adverse effect.
The person may become disoriented and have difficulty breathing. Their blood pressure will drop, and their lips and nails turn blue. A weak pulse, muscle spasms, and delirium are other hallmarks of a heroin overdose.
Taking this dangerously illegal drug with other substances like cocaine also increases the likelihood of an overdose. Combining these two drugs means the person is less aware of the intoxicating depressant effects of heroin.
Take the First Step Towards Recovering from Heroin
Gateway Foundation Pekin has a heroin addiction treatment center to help you develop trusted tools to beat addiction. We have an intensive outpatient treatment that tackles your behavioral, physical and emotional attachments to heroin. Our therapies include:
- Dual Diagnosis Treatment
- 12-Step Program
- Acceptance and Commitment Therapy
- Motivational Interviewing
- Medication-Assisted Treatment
Don’t let heroin addiction control your life. Call us today at 309.346.7800 and take the important step towards to a better life.